Kansas, 2025

Hail in Kansas, June 18, 2025

June 18, 2025 · NWS TOP · 1 event in 1 county or zone

Several storms produce periods of heavy rain with an isolated severe storm producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several storms produce periods of heavy rain with an isolated severe storm producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 1:39 PM CST, 1 hour 41 minutes earlier. Its key messages:

  • Scattered thunderstorms possible through the afternoon today. These are not expected to be severe, but could produce some small hail and gusty winds.
  • Heat begins to build in on Thursday and into the weekend with heat indices approaching the 100-105 degree range Friday through Sunday.
Area forecast discussion, Jun 18, 1:39 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
239 PM CDT Wed Jun 18 2025

.KEY MESSAGES...

- Scattered thunderstorms possible through the afternoon today. These
  are not expected to be severe, but could produce some small
  hail and gusty winds.

- Heat begins to build in on Thursday and into the weekend with
  heat indices approaching the 100-105 degree range Friday
  through Sunday.

&&

.DISCUSSION...
Issued at 230 PM CDT Wed Jun 18 2025

Mid-level water vapor imagery this afternoon shows ridging over the
western US, a trough axis entering the PNW, a shortwave entering the
Great Lakes and Ohio River Valley region with a Bermuda High pushing
into the Mid-Atlantic. Closer to northeast Kansas, a small
perturbation on the periphery of the existing upper low has pushed
in from southeast Nebraska, helping to develop a line of weak
thunderstorms in the area. Storms have mainly stayed confined to the
850mb and 700mb trough axis with little convection noted north.
Given an uncapped airmass ahead of the low-level trough axis
characterized by 1000-2000 J/kg of SBCAPE and 10-20 knots of deep
shear, a few updrafts have been on the stronger side but have
quickly come down given the lack of shear. Scattered thunderstorms
should continue this afternoon along this wave axis in far
northeastern and eastern Kansas. Severe chances with these storms
will remain low, but cannot rule out some small hail and gusty
winds. High temperatures today will be on the cooler side with the
weak CAA from the north, topping out in the low upper 70s and low
80s.

Beyond thunderstorms today, the main forecast highlight over the
next week or so will be the building heat. Through the day Thursday,
mid-level heights will increase as the main ridge axis slides east
into the central Plains and Midwest. Thursday will see temperatures
in the afternoon warm into the upper 80s and low 90s as large-scale
subsidence increases. By the weekend, the H5 ridge axis will settle
over the central US where heat and humidity will be expected to
increase heat risks. Temperatures each afternoon will increase into
the mid to upper 90s (north-central KS to east-central KS
respectively) with dewpoints creeping into the upper 60s and low
70s. This should push heat index values upwards of 100-105 degrees
for Friday through Sunday. Morning low temperatures will not provide
much cool relief with lows bottoming out in the mid to upper 70s
each morning. The good news is that southerly winds each afternoon
of 15-20 mph (gusts up to 30-40 mph) could help to make it feel a
bit cooler for those outdoors. That said, heat related illness will
still become an issue for those who lack proper hydration, lack air
conditioning or are in a heat-sensitive group. Will continue to
monitor the need for any heat-related headlines.
Chances for precipitation remain low through the weekend but should
begin to increase early next week as a few mid-level waves eject
into the central and northern Plains. Excessive heat is expected to
regress with temperatures returning to the upper 80s and low
90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 230 PM CDT Wed Jun 18 2025

Main aviation concern over the short term will be scattered
convection moving across the terminals this afternoon. Outside
convection, TAFs should remain VFR with winds shifting towards
the northwest through the afternoon behind a surface boundary.
Will continue to monitor the risk of early morning fog Thursday
morning as winds go light and the BL become near saturated. Kept
out mention at this time due to low confidence in fog
development and coverage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Griesemer
Hazardous weather outlook, Jun 18, 2:45 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
Issued by National Weather Service Wichita KS
345 PM CDT Wed Jun 18 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-192045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
345 PM CDT Wed Jun 18 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 18, 2:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
329 PM CDT Wed Jun 18 2025

KSZ038-182045-
Wabaunsee-
329 PM CDT Wed Jun 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WABAUNSEE COUNTY
THROUGH 345 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Eskridge, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Eskridge and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3888 9629 3902 9623 3897 9598 3883 9606
TIME...MOT...LOC 2028Z 289DEG 32KT 3894 9619

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Jones

The radar

The Topeka radar (KTWX), 30 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wabaunsee

When
June 18, 3:20 PM CST to 3:21 PM CST
Where
Wabaunsee County, 2.97 mi SSW of Alta Vista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -96.500

Estimated hail to quarter size in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261816.